Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2001, 11:09 AM CDT for Lyon County, Osage County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 10, 2001, 11:09 AM CDT (16:09 UTC)
- Expired
- Apr 10, 2001, 12:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 45 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 101608
SVRTOP
KSC111-139-101700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1109 AM CDT TUE APR 10 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS
NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL NOON CDT
* AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF BURLINGAME...OR ABOUT 18
MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED...
BURLINGAME
SCRANTON
CARBONDALE
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3869 9568 3879 9572 3886 9573 3886 9587
3884 9593 3873 9593L 3873 9612 3868 9608
3865 9608 3861 9605 3858 9605 3858 9599
3859 9598 3859 9594
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:01 AM CDT, 7 hours 8 minutes earlier.
Area forecast discussion, Apr 10, 4:01 AM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 401 AM CDT TUE APR 10 2001 SEVERE THUNDERSTORM POTENTIAL TODAY AND TONIGHT AND TEMPERATURES THROUGH THE PERIOD ARE MAIN CONCERNS. NARROW BAND OF STRONG CONVECTION CONTINUES ACROSS FAR SOUTHERN COUNTIES OF EAST CENTRAL GROUP. PROFILER WINDS CONTINUE TO SHOW GOOD INFLOW SO ACTIVITY LIKELY TO CONTINUE FOR A FEW MORE HOURS. OTHERWISE CWA REMAINS MOIST AND UNSTABLE IN THE LOW LAYERS. SATELLITE SHOWING ANOTHER IMPULSE EJECTING FROM NEW MEXICO OUT INTO WESTERN OKLAHOMA. AT 18Z MODELS SHOWING LIKELY THIS IMPULSE INTO CENTRAL PORTIONS OF STATE. THUS WILL KEEP LIKELY MENTION ON THUNDERSTORM CHANCE FOR THE DAY ACROSS THE CWA. ETA PUSHING CAPES INTO THE 2000 RANGE ACROSS MUCH OF CWA BY THE AFTERNOON HOUR. ALL MODELS PUSHING SURFACE FRONT NOW ENTERING SOUTHERN PORTIONS OF STATE...NORTH TO ALONG THE NEBRASKA BORDER BY EVENING. CONCERNS ARE BOUNDARIES FROM MORNING CONVECTION AND HOW MUCH THEY WILL HINDER PROGRESS. GIVEN YESTERDAYS READING...MODEL GUIDANCE LOOKS OK FOR HIGHS THIS AFTERNOON...ALSO GIVEN THAT BOUNDARY WORKS NORTH. BEYOND 24 HOURS MODELS GOING SOMEWHAT SEPARATE WAYS...FAVORING MORE THE MIDDLE OF THE ROAD AVN ALONG WITH ETA. GOOD MOISTURE SOURCE CONTINUES FOR TONIGHT ALONG WITH MAIN WAVE...MID LEVEL OMEGA INCREASING...AFTER COORDINATION UPPED POPS TO AROUND 80 PERCENT. STILL MENTIONING SOME POSSIBLY SEVERE WITH LOCALLY HEAVY RAIN. GUIDANCE TEMPS LOOK A TAD TOO COLD OVER THE EAST. WINDS INTO THE AT LEAST THE BREEZY RANGE. ON WEDNESDAY...MAIN WAVE EJECTS NORTHEAST WITH DRY SLOT PUSHING IN BEHIND. HAVE POPS MAINLY IN THE AM OVER THE EASTERN CWA. COULD SEE SOME WRAP AROUND CONVECTION IN THE NORTH CENTRAL THUS MENTIONED EARLY MORNING POP AND AGAIN IN THE AFTERNOON. H850 MB WIND IN THE 45 TO 60 KT RANGE AND THUS KEPT MENTIONED OF WINDY...WITH VERY WINDY FOR THE NORTH CENTRAL. GUIDANCE TEMPS LOOK TOO COOL AGAIN GIVEN THE WESTERLY TRAJECTORY AND KEEP GOING FORECAST OR A TAD WARMER. WEDNESDAY NIGHT SHOULD SEE WINDS GRADUALLY DIMINISH. WENT MORE WITH COMPROMISE ON LOWS OR LEANING TO WARMER FAN NUMBERS. .TOP...NONE FRANTZ
In the hours before
Special weather statement, Apr 10, 5:47 AM CDT, 5 hours 22 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 547 AM CDT TUE APR 10 2001 THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS BY THE AFTERNOON HOURS. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A WARM FRONT LIFTING NORTHWARD ACROSS THE STATE WILL BE THE FOCUS FOR THIS DEVELOPMENT...AS MOIST UNSTABLE AIR FOLLOWS IN ITS WAKE. THE STORMS MAY DIMINISH SOME DURING THE EVENING HOURS BUT ARE EXPECTED TO BECOME MORE ACTIVE AGAIN AFTER MIDNIGHT. A VERY STRONG UPPER LEVEL DISTURBANCE WILL EMERGE FROM THE SOUTHWEST STATES AND INTERACT WITH THE UNSTABLE SURFACE CONDITIONS. THESE STORMS WOULD START FIRST OVER NORTH CENTRAL KANSAS AND SPREAD INTO NORTHEAST AND EAST CENTRAL KANSAS. TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES FOR HOME...WORK AND SCHOOL. STAY TUNED TO NOAKA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR LATER STATEMENTS ON THIS DEVELOPING SEVERE WEATHER POTENTIAL. PF
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 11:45 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 30 min |
| Apr 10, 11:55 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 35 min |
| Apr 10, 12:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 34 min |
| Apr 10, 12:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Apr 10, 12:57 PM CDT | Flash Flood Warning | TOP | Douglas | 3 hr |
| Apr 10, 12:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 16 min |
| Apr 10, 1:05 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 25 min |
| Apr 10, 1:27 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 33 min |
| Apr 10, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.